Virginia, 2003Hail and Damaging Winds in Virginia, March 29, 2003
March 29, 2003 · NWS LWX · 4 events in 2 counties and zones
A severe thunderstorm moved through Spotsylvania and Stafford counties between 5 and 7 PM. A tree was downed on the Fredericksburg City and Spotsylvania County Line.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm moved through Spotsylvania and Stafford counties between 5 and 7 PM. A tree was downed on the Fredericksburg City and Spotsylvania County Line. Quarter sized hail fell in the city of Stafford and nickel sized hail fell just south of town. Telephone lines were downed 4 miles west of Stafford.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 29, 2:07 PM EST, 3 hours 23 minutes earlier.
Area forecast discussion, Mar 29, 2:07 PM EST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
207 PM EST SAT MAR 29 2003
.TNGT...FROPA ALREADY OCCURRED W OF SHEN VLY. MESO LOW HAS SLOWED
PROGRESS. OVRALL MDL CONSENSUS...WL BRING CDFNT E OF BLURDG BY START
OF PD...AND E OF CWFA BY MIDNGT. CNVCTV FCST TRICKY...AS CAPPING...
MINIMAL INSOLATION...AND ONLY MODEST INSTAB A HINDERANCE. SUSPECT
THERE WONT BE MUCH THNDR AFTR SUNSET...AND ONLY ALNG FRNTL BNDRY
WHERE FORCING IS THE BEST. CATEG POPS...BUT WL PLACE EMPH ON EVNG.
CAA WL POUR IN BHD FRNT...AS ALREADY SEEN IN PTMC HIGHLANDS TDA.
TEMPS/HGTS/TKNS ALL POINT TO MIX W/ SNW WRN RDGS TWD DAWN. MET/MAV
MIN-T CLOSE AND BLEND TAKEN.
HTS
SUN AND BEYOND. FROM SVR TSTMS AND 70S...TO SNOW IN 24 HRS SEEMS
HARD TO BELEIVE...BUT HERE IT COMES. NGM AND AVN MOS INTERESTING IN
THAT EVERY THREE HOUR TEMPERATURE GETS COLDER FROM 18Z TODAY ALL THE
WAY THRU 12Z MONDAY MORN...INCLUDING TMPS FALLING ALL DAY SUNDAY.
COLD AIR WILL BE COMING IN QUICKLY BEHIND THIS FRONT AT ALL LVLS
EXCPT THE BL...AND THAT WILL PRODCE SNOW MELTNG ON IMPACT...THEN
SNOW ACCUM ON GRASSY AREAS AS THE INTENSITY INCRSES LATE SUN MORN
AND SUN AFTRN. DO NOT SEE THIS CAUSING ANY PROB ON ROADS EAST OF THE
BLUE RIDGE OR IN THE VALLEYS WEST OF THE BLUE RIDGE. GROUND TMPS AND
BL TMPS JUST STARTING TOO WARM. THE LARGEST PROB I SEE FROM ALL OF
THIS MAY BE AN ELEVATION SNOW EVENT. FOR THE SKYLINE DRIVE
AREA...AND THE RIDGES WEST OF THE BLUE RIDGE COULD SEE 2 TO 4 INCHES
OF ACCUM...WITH SOME ACCUM EVEN ON THE ROADS THERE. THIS COULD POSE
PROBS WITH I-68 AND OTHER RIDGE CROSSING ROADS IN THE WEST. ONLY A
VERY SMALL CHANCE OF SEEING 5 INCHES ON THE HIGH RIDGES AND THAT
SMALL CHC COMBINED WITH THE VERY SMALL AMOUNT OF AREA THAT WE ARE
TALKING ABOUT WILL NOT HAVE ANY WATCH FOR OUR CWA...THIS ALSO WILL
LINE UP WELL WITH SURRNDG OFFICES. THANKS FOR THE COORD CTP AND RLX.
AM IMAGINING THAT SOME SORT OF WINTER WX ADVSRY WILL HAVE TO BE
ISSUED TOMORROW MORN FOR THE COUNTIES THAT HAVE THE HIGH SPOTS...ABV
1500FT.
AGAIN THE 900MB TMPS AND 1000-850MB THCKNS ARE ALL WELL BELOW CRITCL
VALS BY 18Z THRU THE WHOLE CWA...BUT BL AND SFC TMPS STAY ABOVE THRU
THE DAY ON SUN.
ALSO WORKING AGAINST ACCUM...
FIRST...THE FACT THAT APRIL 1ST IS TUE...AND IT BECOMES EXCEEDINGLY
DIFFCLT TO HAVE ROADWAY ACCUM SNOW ESPECIALLY DURING THE DAYTIME.
ALSO...SFC AND SUBSFC TMPS ARE WARM GIVN THAT WE HAVE BEEN IN THE
60S AND 70S FOR A WEEK NOW WITH ONLY SOME OF THE COLDER SPOTS EVEN
GETTING BELOW FREEZING.
AGAIN...COULD SEE SOME ACCUM ON GRASSY AREAS AND ON VEGETATION EVEN
AN INCH OR TWO...BUT NOTHING THAT WILL CAUSE MANY...IF ANY PROBS.
THRU THE REST OF THE WEEK. SNOW COMES TO AN END SUN EVE AND IT
BECOMES BLUSTERY BEHIND THE NE LOW. MON WILL START MSUNNY AND COLD
BUT IT WILL BECOME MCLDY DURING THE DAY AS A FOLLWNG S/W MOVES THRU
AND WARM LATE MAR SUN HEATS THE BL UNDER A COLD ATMOS. WILL LIKELY
BE SOME SHSN IN THE MNTS WITH THE S/W.
TUE A S/W RACES SE THRU PA AND NY SWEEPING A COLD FRONT INTO THE
AREA. WILL MOVE OUR GOING CHC OF RAIN UP A FEW HOURS TO INCLUDE TUE
MORN. PSUNNY ON WED AS WHAT IS LEFT OF THE FRONT STALLS OVR THE
AREA.
THERE IS A SMALL CHC OF DAMMING ON WED NIGHT IF THE HIGH OVR THE NE
GETS STRONGER THAN CURRNTLY FORECAST. SOMETHING TO WATCH OUT
FOR...BUT WILL NOT FORECAST IT ATTM. ASSUMING THERE IS NO
DAMMING...THU LOOKS NICE AS THE FRONT RACES N AS A WARM FRONT AND WE
GET UNDER BERMUDA HIGH PRES. MSUNY AND WARMER. WARMTH EXTNDS INTO
FRI BEFORE OUR NEXT COLD FRONT MOVES THRU FRI EVE. THAT FRONT LOOKS
DRY ATTM. PSUNY AND SLIGHTLY COOLER FOR SAT.
STRONG
.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT MD CHES BAY AND TIDL POTOMAC.
Hazardous weather outlook, Mar 29, 11:35 AM EST, 5 hours 55 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-300900-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1135 AM EST FRI MAR 28 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. A STRONG COLD FRONT LOCATED BETWEEN THE ALLEGANY FRONT AND
THE SHENANDOAH VALLEY LATE THIS MORNING WILL MOVE EAST TO THE
CHESAPEAKE BAY BY EARLY THIS EVENING. SHOWERS AND THUNDERSTORMS WILL
DEVELOP AHEAD OF THE FRONT. AS THE AIR MASS BECOMES MORE UNSTABLE...
SOME OF THESE STORMS COULD PRODUCE STRONG WINDS. CENTRAL VIRGINIA
EAST OF THE BLUE RIDGE /THE CHARLOTTESVILLE TO FREDERICKSBURG
CORRIDOR/ AS WELL AS SOUTHERN MARYLAND HAVE THE GREATEST OPPORTUNITY
TO SEE STRONG THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...
ONCE THE FRONT PASSES TEMPERATURES WILL DROP AS THE COLDER AIR MOVES
IN. THERE IS A CHANCE FOR SOME WET BY SUNDAY MAINLY IN THE HIGHER
ELEVATIONS. ON SUNDAY SNOW WILL CONTINUE IN THE HIGHER
ELEVATIONS...A RAIN SNOW MIX IS EXPECTED ELSEWHERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
HTS
In the hours before
Special weather statement, Mar 29, 1:51 PM EST, 3 hours 39 minutes before
MDZ004-005-291945-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
151 PM EST SAT MAR 29 2003
...STRONG THUNDERSTORMS IN NORTH CENTRAL MARYLAND...
AT 151 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 6 MILES NORTH OF HARNEY TO JEFFERSON...MOVING
EAST AT 25 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS
TO 50 MPH. CARROLL AND EASTERN FREDERICK COUNTIES IN MARYLAND WILL
BE AFFECTED BY THESE STORMS THROUGH 245 PM EST. RESIDENTS IN THESE
AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.
MANNING
Special weather statement, Mar 29, 2:20 PM EST, 3 hours 10 minutes before
MDZ016-VAZ057-292000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
220 PM EST SAT MAR 29 2003
...STRONG THUNDERSTORMS CROSSING THE POTOMAC RIVER...
AT 220 PM EST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
KING GEORGE...MOVING NORTHEAST AT 35 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH. THE
COMMUNITIES OF LA PLATA...WHITE PLAINS...DENTSVILLE...
FAULKNER...IRONSIDES...RIPLEY...DAHLGREN...FAIRVIEW BEACH...
JERSEY...KING GEORGE...ROLLINS FORK AND WEEDONVILLE WILL BE AFFECTED
BY THIS STORM THROUGH 300 PM EST. RESIDENTS IN THESE AREAS SHOULD
REMAIN ALERT IN CASE WARNINGS ARE ISSUED.
MANNING
Special weather statement, Mar 29, 2:58 PM EST, 2 hours 32 minutes before
VAZ039>041-051-292045-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
258 PM EST SAT MAR 29 2003
...STRONG THUNDERSTORMS DEVELOPING ALONG THE BLUE RIDGE...
AT 258 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES SOUTHWEST OF MARKHAM TO 13 MILES
SOUTHWEST OF GRAVES MILL...MOVING EAST AT 40 MPH. THESE STORMS WILL
BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH.
MADISON...CULPEPER...RAPPAHANNOCK AND FAUQUIER COUNTIES WILL BE
AFFECTED BY THESE STORMS THROUGH 345 PM EST. RESIDENTS IN THESE
AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.
MANNING
Special weather statement, Mar 29, 3:48 PM EST, 1 hour 42 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-301000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
348 PM EST SAT MAR 29 2003
...A RAINY NIGHT WILL CHANGE TO WET SNOW ON SUNDAY...
A LATE SEASON STORM SYSTEM IS EXPECTED TO DEVELOP ALONG THE EAST
COAST EARLY SUNDAY...AND MOVE TOWARD NEW ENGLAND SUNDAY NIGHT. COLD
AIR MOVING OUT OF THE GREAT LAKES WILL MOVE INTO THE REGION
OVERNIGHT AND SUNDAY. THIS WILL SET THE STAGE FOR A LATE SEASON SNOW
FALL OVER MUCH OF THE REGION.
FOR THE MAJORITY OF THE REGION...RAIN WILL CHANGE TO A WET SNOW ON
SUNDAY...THEN TAPER OFF SUNDAY EVENING. SINCE THE TEMPERATURE WILL
BE ABOVE FREEZING OVER MOST OF THE AREA...THE INCH OR SO OF
ACCUMULATING SNOW WILL BE LIMITED TO GRASSY SURFACES AND OTHER
VEGETATION. SNOW WILL NOT ACCUMULATE ON THE ROADS...WHICH WILL
REMAIN WET.
THE EXCEPTION WILL BE ALONG THE SKYLINE DRIVE AREA OF THE BLUE RIDGE
AND ALONG THE MOUNTAIN RIDGES WEST OF THE BLUE RIDGE IN WESTERN
MARYLAND...EASTERN WEST VIRGINIA...AND NORTHWEST VIRGINIA. IN THESE
HIGHER ELEVATIONS TEMPERATURES WILL BE COLDER AND SNOW WILL LIKELY
ACCUMULATE ONE TO THREE INCHES DURING THE LATE MORNING THROUGH
EVENING.
HAZARDOUS TRAVEL CONDITIONS MAY DEVELOP REGION WIDE LATER SUNDAY
NIGHT AS TEMPERATURES CONTINUE TO DROP BELOW FREEZING WITH WET
PAVEMENT.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
STRONG
Special weather statement, Mar 29, 4:12 PM EST, 1 hour 18 minutes before
MDZ006-007-011-292230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
412 PM EST SAT MAR 29 2003
...STRONG THUNDERSTORMS OVER NORTHEAST MARYLAND...
AT 412 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM PYLESVILLE TO 3 MILES SOUTH OF MILFORD MILL...
MOVING EAST AT 15 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING
SMALL HAIL AND WIND GUSTS TO 50 MPH. HARFORD...BALTIMORE CITY AND
BALTIMORE COUNTIES WILL BE AFFECTED BY THESE STORMS THROUGH 530 PM
EST. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS
ARE ISSUED.
MANNING
Thunderstorm Wind, Fredericksburg (C)
- When
- March 29, 5:30 PM EST
- Where
- Fredericksburg (C) County, Fredericksburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.300, -77.467
A tree was downed on the Spotsylvania County line.
Thunderstorm Wind, Stafford
- When
- March 29, 5:45 PM EST
- Where
- Stafford County, 4 mi W of Stafford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.417, -77.467
Telephone lines were downed.
Hail, Stafford
- When
- March 29, 5:50 PM EST
- Where
- Stafford County, Stafford
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.417, -77.400
Hail, Stafford
- When
- March 29, 5:50 PM EST
- Where
- Stafford County, 2 mi S of Stafford
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.370, -77.400
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, March 29, 20031 death · 1 event
- Heavy Rain in Massachusetts, March 29 to 30, 20038 events
- Heavy Rain in Rhode Island, March 29 to 30, 20035 events
- Tornadoes and Hail in Maryland, March 29, 2003F0 · 4 events
- Flooding in Vermont, March 29 to 30, 20032 events
- Flooding in Massachusetts, March 29 to 30, 20032 events
- Flood in Puerto Rico, March 29, 20031 event
- Waterspout in Hawaiian Waters, March 29, 20031 event
- Flood in Vermont, March 29 to 30, 20031 event
- Flood in Vermont, March 29 to 30, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346150, 5346151, 5346152, 5346153.